CSN Login
Members Online: 20

Atrial Fibrillation caused by chemo?

NWmom
Posts: 80
Joined: Nov 2006

Hi all,
Had to take Carl (age 36 dx stage IV 10/06) to the ER yesterday because he was in Afib. He has had this 2 times prior and had to be shocked back to normal. This time was no different. The last time this happened was about 5 years ago. He has been taking medication to prevent it from happening and yet it still did. We were wondering if the chemo could have somehow brought it on. He is due for his next treatment tomorrow. Anyone out there dealing with heart issues in addition to their dx?

nudgie's picture
nudgie
Posts: 1480
Joined: Sep 2006

Which chemotherapy regime his he on. There are some drugs out there that can affect the heart. I would speak with my Onc Doc, Primary Doc and a Cradio/Heart Doc right away. Also, if he is taking any medications, make sure that they are not interacting with the chemo.

I hope this helps

changing
Posts: 135
Joined: Oct 2006

So sorry I didn't write sooner:( My husband seems to be having the same problem. He started Folfox in Sept and EKG was good then but then started to have episodes of a-fib which are confirmed now with a 21 day monitor. Last weeks Echo and stresstest showed no problems with the heart muscle or blood flow...so it's perplexioing to say the least. Cardiologist will send onc report today and he now has an appt with arrythmia specialist next month. Not sure either if it's related to chemo....but it does seem to be connected at this point....that's my opion ...MD unsure. Will let you know if we hear back from onc before 2/2/07. Pleas keep us up to date too! I'm praying for them both, Ginny

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hello,
I just wanted to say that maybe it is the stress of all this that caused the a-fib. My husband went into a episode of a-fib when we were down in Houston for my liver resection several years ago! There was no apparent reason for it other than stress. He has had the meds you are talking about to prevent it happening again and luckily it has not, but they never really figured out an exact cause. I would imagine that chemo could cause this problem, I would certainly ask your doctor but I wonder if your husband is being affected by the mental strain of all this cancer stuff?
Just a thought,
Susan

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

various chemo can cause elevated BP, irregular heart beat, and a - fib..including a variety of heart related problems. you may need an eval from a specialist to analyze symptoms. Sometimes the oncologists limits on what is tolerable can be more than a specialist would allow..another opinion would be helpful

snowt
Posts: 4
Joined: Nov 2005

My Dad (59, marathon runner) had his first Afib episode about 6 months before he was diag. with stage 4. He saw a cardiologist and wore a heart monitoring devise for 2 days and they told him that yes he had Afib and put a 1x/day pill to control it - don't remember the name. He would have episodes all the time. Wake up in the morning panting, out of breath walking up stairs. He would know if it was an Afib day or not. Always a problem at the ER or surgery time, but cardio guy would always say that it was ridiculous and this was just the way my Dad's heart was? I'm not sure if the chemo made it worse or not - I don't think so. Makes you wonder if there is some correlation with colon cancer and Afib. Sorry, not much help. Our experience with Dr's has been shameful and we never really had any straight answers about anything. On a positive note, his Afib never caused him any serious problems, just a lot of overnight stays at hospitals because they wouldn't discharge him without the right guy giving the OK, probably liability reasons.
Hopefully Carl will get more answers. Best of luck. I'm so sorry he has been forced to fight the fight at 36 -that's so young. Lots of amazing warriors here, and lots who have won the battle.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network